Alert archive / Iowa / Snow Squall Warnings in 2024

Snow Squall Warning 1, NWS Des Moines, IA

January 10, 202410 counties in Iowa

NWS Des Moines, IA issued this snow squall warning at Jan 10, 2024, 8:23 PM CST for 10 counties in Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2024, 8:23 PM CST (02:23 UTC)
Expired
Jan 10, 2024, 9:00 PM CST
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Adair County, IA, Clarke County, IA, Dallas County, IA, Jasper County, IA, Madison County, IA, Marion County, IA, Marshall County, IA, Polk County, IA, Story County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this snow squall warning went out at Jan 10, 5:55 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 10, 5:55 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
555 PM CST Wed Jan 10 2024

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 252 PM CST Wed Jan 10 2024

Key Messages:

- Quick hitting system late this afternoon and evening may produce
  a quick inch or more of snow central and east.
- High impact winter storm likely to impact Iowa Thursday night
  through Friday night with potential for significant snow and
  blowing snow.
- Arctic cold arrives Friday night and through much of next week.
  Wind chill headlines will likely be needed at times.

The weather systems continue to line up for the region. A compact
yet potent short wave as been swirling east across Nebraska today
and is currently over far eastern Nebraska. This system has been
battling the lack of moisture and therefore has not produced much
snow and reduced visibilities yet. However, continue to monitor some
moisture lifting back north from the Gulf that should link up with
this system and lead to an increase in areal snow coverage. In
addition, ample forcing is available for a brief period with one
inch per hour rates especially east of Interstate 35 and south of
Highway 3. Total amounts should generally be 2 inches or less, again
highest amounts east. While the amounts are generally light, travel
impacts are possible considering some roadways remain partial snow
and ice covered already and the snow rates could quickly cover roads
further once again. An SPS is out through this evening for parts of
central and east central Iowa.

The big system in the forecast is still on track to impact the
region by late Thursday afternoon and through Friday night. This
system is trending further to the northwest that the forecast from
24 hrs ago as the upper level system closes off earlier and leads to
this system. Highlights (or low lights, pending your perspective) of
this system include as strong low level moisture transport northward
from the Gulf. This system will have a strong push of theta-e
advection followed by the development of a TROWAL feature as warm
air and moisture wrap around the system. The TROWAL may result in an
enhanced region of banded heavy snowfall. Convective properties are
possible with this system and there is a better signal for slantwise
convective potential into central Iowa along with general elevated
convection possibly reaching the far southeast. Finally, snow
crystal morphology is trending dendritic with along with the
dendritic growth zone region deepening as colder air arrives
therefore, snow to liquid rations will be near to above climatology.
All in all, pending the exact track of this storm, another system
with warning criteria potential snowfall, with an a greater than
50% chance of heavy banded snow along the TROWAL should it set up
over Iowa as progged. The Arctic cold will begin to filter into Iowa
during this evening with increasing cold advection. This coupled
with a strong pressure gradient and mixed layer winds will lead to
the potential for wind gusts of 40 to 50 mph mainly later Friday and
Friday night. Given the current snow cover in place and storage
areas already partially full, blowing snow will be a greater impact
than this past event. Worst case scenario, this could turn into a
Blizzard. For now will highlight significant snow and blowing snow
possible. Will be issuing a Winter Storm Watch for Thursday night
through Friday evening for the entire area. Will continue to provide
higher resolution of timing and location as confidence increases.

Finally the Arctic air will follow in what will be a prolonged cold
spell that may feature several days with temperatures below zero for
highs (Sunday and Monday) and periods with wind chill advisories and
warnings. A Wind Chill advisory may be needed as soon as Friday
night over the west and a warning may be needed area wide for
Saturday night into Monday. This Arctic cold will be coming in waves
with potential for slightly improved conditions Tuesday then another
wave arriving around Wednesday. There will be a few periods with
light snow as well.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 546 PM CST Wed Jan 10 2024

MVFR/IFR cigs for northern terminals within the next six hours
along with snow showers with localized categorical vsby
reductions. Cigs will recover to VFR in the morning hours. Onset
arrival of snow will be near the end of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday evening through Friday evening
for IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...Jimenez
Hazardous weather outlook, Jan 10, 3:25 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 PM CST Wed Jan 10 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-112130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 PM CST Wed Jan 10 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Light snowfall moving the region this afternoon ending in the
east late tonight. Accumulations of around 0.5" to around 2.0" are
expected with this event, the highest amounts through east
central Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter storm watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Significantly colder temperatures will move into the region late
this week with single digit high temperatures and wind chills
into the 25 to 40 below zero range by this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall amounts
are always appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:00 PM CSTSnow Squall WarningDMXJasper, Madison, Marion, Marshall, Polk, Poweshiek and 3 more60 min
Jan 11, 3:28 AM CSTWinter Storm WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more31 hr
Jan 11, 3:03 PM CSTBlizzard WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more57 hr
Jan 11, 3:03 PM CSTWind Chill WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more24 hr

Nearby

Snow Squall Warnings in Iowa, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.